Alert archive / Florida / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 56, NWS Melbourne, FL

May 24, 2025Indian River County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at May 24, 2025, 3:25 PM EDT for Indian River County, Florida. It was in force for 50 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 24, 2025, 3:25 PM EDT (19:25 UTC)
Expired
May 24, 2025, 4:15 PM EDT
In force
50 min
Issued by
NWS Melbourne, FL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Indian River County, FL

The radar

The Melbourne radar (KMLB), 43 km from the middle of the area, began a volume at 19:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 24, 3:32 PM EDTHAIL 11 N Vero Lake Estates, FLTrained spotter estimates hail to quarter size at Minds Eye Observatory (private) in Vero Lake Estates.
May 24, 3:32 PM EDTHAIL 1.75Vero Lake Estates, FLEstimated quarter to golf ball size hail based on photos shared by local media in Vero Lake Estates.
May 24, 3:32 PM EDTHAIL 1.75Vero Lake Estates, FLUpdates previous hail report from Vero Lake Estates. Estimated quarter to golf ball size hail based on photos shared by local media in Vero Lake Estates. Hail occurred at 103rd Ct & S 85th St.
May 24, 3:40 PM EDTHAIL 11 N Vero Lake Estates, FLQuarter size hail estimated in Vero Lake Estates by trained spotter.
May 24, 3:46 PM EDTHAIL 1.251 Nnw Vero Lake Estates, FLDelayed report. A member of the public reports half dollar size (1 /1/2) hail at Vero Lake Estates.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 7.4 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2025-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1237 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2025-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1237 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
1116 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

738 
WUUS52 KMLB 241925
SVRMLB
FLC061-242015-
/O.NEW.KMLB.SV.W.0056.250524T1925Z-250524T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Melbourne FL
325 PM EDT Sat May 24 2025

The National Weather Service in Melbourne has issued a

* Severe Thunderstorm Warning for...
  Central Indian River County in east central Florida...

* Until 415 PM EDT.

* At 325 PM EDT, a severe thunderstorm was located over Fellsmere,
  moving south at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Sebastian, Vero Beach, Fellsmere, Indian River Shores, and Gifford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2778 8066 2781 8042 2767 8035 2764 8067
TIME...MOT...LOC 1925Z 345DEG 9KT 2776 8056 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Fehling

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 1:58 PM EDT, 1 hour 27 minutes earlier. Its key messages:

  • Issued at 1000 AM EDT Sat May 24 2025
  • Marginal Risk for strong to severe storms across most of EC FL; primary hazards include gusty to damaging winds and large hail
  • Continued chance for afternoon/evening rain and lightning storms Sunday into next week
  • Heat and humidity build each day into next week with peak heat index values around 100 this weekend, 100-105 next week
Area forecast discussion, May 24, 1:58 PM EDT, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
158 PM EDT Sat May 24 2025

...New AVIATION...

.KEY MESSAGES...
Issued at 1000 AM EDT Sat May 24 2025

- Marginal Risk for strong to severe storms across most of EC FL;
  primary hazards include gusty to damaging winds and large hail

- Continued chance for afternoon/evening rain and lightning storms
  Sunday into next week

- Heat and humidity build each day into next week with peak heat
  index values around 100 this weekend, 100-105 next week

&&

.UPDATE...
Issued at 1000 AM EDT Sat May 24 2025

The most significant change to the forecast for today was an
expansion of the MRGL risk of severe storms now encompassing much
of EC FL. With moisture expanding northward, expect coverage of
storms to be over a larger area, not confined to just our southern
counties. Early morning Cape sounding shows cool temps aloft, -10C
at 500 mb and high DCAPE (1100 J/kg). Expect convective initiation
along the east coast sea breeze just inland from the coast during
the early to mid aftn (2-3pm) with boundary collisions producing
the best opportunity for strong/severe storms.

Strong heating will produce max temps in the mid 90s interior
with LEE approaching its record high of 95F from 2014. Record at
MCO (97F from 1956) looks a bit out of reach with only a 10-14%
chance of reaching their record.

&&

.PREVIOUS DISCUSSION...
Issued at 410 AM EDT Sat May 24 2025

Today-Tonight...Warm and humid conditions are in place to start
the holiday weekend. Mostly sunny skies this morning are forecast
to boost temperatures into the upper 80s and low 90s by lunchtime.
Thanks to plenty of sunshine, highs this afternoon will push into
the low 90s along the coast, reaching the mid 90s farther inland.
Combined with higher humidity, heat index values in the upper 90s
to low 100s are anticipated. If your holiday weekend plans include
time spent outdoors, stay protected from the sun, stay well hydrated,
and take frequent breaks in the A/C or shade to cool down.

For some locations, a temporary cooldown may arrive in the form of
showers and lightning storms this afternoon and evening. Model
guidance continues to indicate slightly greater coverage of
precipitation today, with convection initially forming along the
east coast sea breeze (closer to the coast). As the breeze moves
inland, additional rain and storms are forecast to develop. The
highest rain chances (50-65%) extend from near the Orlando metro
southward toward Lake Okeechobee. There is also a Marginal Risk
(level 1 out of 5) for a few strong to severe storms after 3 PM,
mainly from Lake Kissimmee to Melbourne and points southward.
Model soundings indicate a supportive environment, characterized
by steep low-level lapse rates, sufficient MLCAPE/SBCAPE, and
slightly cooler temps aloft today (-10C to -11C at 500mb).
Instances of strong to damaging winds (50-60 mph), large hail (up
to 1.5" diameter), frequent lightning strikes, and heavy rainfall
are the main hazards of concern today. A brief funnel cloud or
tornado also cannot be ruled out, mainly where the sea breeze and
storm-scale boundary collisions occur (probability less than 2%).

Lingering showers and storms will quickly come to an end by mid to
late evening over the southern half of the area (similar to
yesterday). Overnight lows are forecast to settle in the upper 60s
to mid 70s once again.

Sunday-Monday...A rinse-and-repeat weather pattern will stick
around for Sunday and Monday, with heat index values climbing by
another degree or two each day. Mid level ridging is forecast to
build over the Florida Peninsula as upper level winds decrease
further. Showers and storms are anticipated to form in the mid to
late afternoon hours on Sunday, with the potential for a slightly
more active west coast breeze. Westerly steering flow on Sunday
will push showers and storms toward the east FL coast, while
lighter steering winds on Monday will result in storm motion being
more erratic. A strong storm or two cannot be ruled out each day
with gusty winds being the primary threat. Outside of storms, heat
index values will nudge higher into the low-mid 100s, especially
on Monday.

Tuesday-Friday...Through mid week, ridging holds over central
Florida with light southerly flow backing to the southeast each
afternoon (behind the sea breeze). Rain and storm chances (40-60%)
will increasingly favor interior locations as the sea breeze
pushes farther inland each afternoon. Daytime temps in the low
90s combined with high humidity will lead to heat indices
approaching 100-105 degrees during peak heating hours. Adequate
cooling, hydration, and sun protection will be needed as this
stretch of hot and humid weather lasts through much of the work
week. By Friday into next weekend, 500mb height anomalies hint at
a change in our overall pattern...increasingly unsettled weather
leading to potentially higher, more widespread rain chances.
Additional cloud cover and the approach of a front could also
provide some relief from the heat. Any specifics beyond that will
become clearer through the upcoming week.

&&

.MARINE...
Issued at 410 AM EDT Sat May 24 2025

High pressure over the local waters will promote light southerly
flow (~ 5-10 kt), followed by a daily afternoon/evening sea breeze
that backs winds to the SSE (10-14 kt). Generally favorable
boating conditions are forecast as a result. However, the chance
for afternoon/evening showers and storms may locally degrade
boating conditions, bringing the potential for strong wind, hail,
and lightning strikes (especially over inland lakes).

&&

.AVIATION...
(18Z TAFs)
Issued at 157 PM EDT Sat May 24 2025

Mainly VFR is forecast outside of showers/storms. Scat'd storms are
forecast to develop this PM and SUN PM over ECFL as the ECSB converges
with the WCSB and outflow from previous storms. Isol'd severe storms
are forecast this PM. ESE winds this PM at around 8-12kts with gusts
to 15-18kts are expected to weaken tonight before increasing on SUN
after 16Z. A TEMPO group at 09-13Z for MVFR VIS is forecast at KSUA.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  71  90  71  91 /  10  40  20  50
MCO  72  91  73  92 /  20  60  20  60
MLB  73  88  74  89 /  30  50  20  60
VRB  72  89  73  90 /  30  40  20  60
LEE  71  92  73  92 /  10  60  20  60
SFB  71  92  72  93 /  10  60  20  60
ORL  72  92  73  92 /  20  60  20  60
FPR  71  89  73  90 /  40  40  20  60

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
&&

UPDATE...Kelly
AVIATION...Fehling

In the hours before

Special weather statement, May 24, 2:44 PM EDT, 41 minutes before
Special Weather Statement
National Weather Service Melbourne FL
244 PM EDT Sat May 24 2025

FLZ041-046-141-247-347-447-241930-
Coastal Volusia FL-Northern Brevard Barrier Islands FL-Seminole FL-
Inland Volusia FL-Mainland Northern Brevard FL-
Inland Northern Brevard FL-
244 PM EDT Sat May 24 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN SEMINOLE...
NORTHWESTERN BREVARD AND SOUTHEASTERN VOLUSIA COUNTIES THROUGH 330 PM
EDT...

At 244 PM EDT, Doppler radar was tracking a strong thunderstorm near
Scottsmoor, moving southeast at 10 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Oak Hill, Mims, Scottsmoor, Geneva, and Maytown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2878 8074 2858 8094 2858 8095 2859 8094
      2860 8095 2861 8097 2861 8100 2874 8109
      2892 8096
TIME...MOT...LOC 1844Z 317DEG 7KT 2874 8093

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Fehling
Local storm report, May 24, 3:15 PM EDT, 10 minutes before
Preliminary Local Storm Report
National Weather Service Melbourne FL
315 PM EDT Sat May 24 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     Hail             1 ENE Palm Bay          27.99N 80.65W
05/24/2025  E1.00 Inch       Brevard            FL   Public

            Quarter size hail near Grandeur St and
            Emerson Dr SE in Palm Bay.

&&

Heil
Special weather statement, May 24, 3:15 PM EDT, 10 minutes before
Special Weather Statement
National Weather Service Melbourne FL
315 PM EDT Sat May 24 2025

FLZ053-242000-
Osceola FL-
315 PM EDT Sat May 24 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN OSCEOLA COUNTY
THROUGH 400 PM EDT...

At 315 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Lake Marian, moving southeast at 15 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Kenansville and Lake Marian.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2796 8115 2786 8093 2766 8113 2766 8114
      2769 8115 2771 8115 2773 8117 2774 8116
      2775 8118 2776 8117 2778 8119 2782 8121
      2784 8123
TIME...MOT...LOC 1915Z 301DEG 11KT 2778 8115

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Fehling

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 8:49 PM EDTSpecial Weather StatementMLBOkeechobee41 min
May 24, 2:44 PM EDTSpecial Weather StatementMLBSeminole46 min
May 24, 3:02 PM EDTSevere Thunderstorm WarningMLBBrevard, Indian River43 min
May 24, 3:08 PM EDTSevere Thunderstorm WarningMLBBrevard, Orange, Seminole52 min
May 24, 3:15 PM EDTSpecial Weather StatementMLBOsceola45 min
May 24, 3:23 PM EDTSevere Thunderstorm WarningMLBOsceola52 min
May 24, 3:29 PM EDTSpecial Marine WarningMLB61 min
May 24, 3:32 PM EDTSpecial Weather StatementMLBVolusia43 min
May 24, 3:41 PM EDTSpecial Weather StatementMLBOsceola49 min
May 24, 3:45 PM EDTSevere Thunderstorm WarningMLBBrevard, Orange, Osceola45 min
May 24, 3:48 PM EDTSevere Thunderstorm WarningMLBBrevard, Indian River, Osceola42 min
May 24, 4:15 PM EDTSpecial Weather StatementMLBMartin45 min
May 24, 4:17 PM EDTSpecial Weather StatementMLBIndian River43 min
May 24, 4:18 PM EDTSevere Thunderstorm WarningMLBBrevard, Osceola30 min
May 24, 4:23 PM EDTSevere Thunderstorm WarningMLBLake, Volusia37 min
May 24, 4:24 PM EDTSpecial Weather StatementMLBBrevard51 min
May 24, 4:45 PM EDTSpecial Weather StatementMLBOrange30 min
May 24, 4:47 PM EDTSevere Thunderstorm WarningMLBMartin, Saint Lucie43 min
May 24, 5:22 PM EDTSpecial Weather StatementMLBLake38 min
May 24, 5:29 PM EDTSevere Thunderstorm WarningMLBLake31 min

Nearby

Severe Thunderstorm Warnings in Florida, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.